Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 288, NWS St. Louis, MO

July 17, 2023Madison County, Saint Clair County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 17, 2023, 3:17 PM CDT for Madison County, Saint Clair County, Illinois. It was in force for 32 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2023, 3:17 PM CDT (20:17 UTC)
Expired
Jul 17, 2023, 3:49 PM CDT
In force
32 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Damage threat
Considerable
Hail
2.0 in
Wind
70.0 mph

Counties Madison County, IL, Saint Clair County, IL

The radar

The St Louis radar (KLSX), 60 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 3:26 PM CDTHAIL 1.252 Wnw Belleville, IL
Jul 17, 3:28 PM CDTHAIL 1Caseyville, IL
Jul 17, 3:29 PM CDTHAIL 1.751 Se Centreville, ILBy Lady of the Snows Shrine on Highway 15.
Jul 17, 3:29 PM CDTHAIL 2.52 Se Centreville, ILHail up to tennis ball size. Also, several cars with windows broken in the area where the hail fell.
Jul 17, 3:32 PM CDTHAIL 22 W Belleville, ILHail lasted for 12 minutes.
Jul 17, 3:33 PM CDTHAIL 23 Nw Belleville, IL
Jul 17, 3:36 PM CDTHAIL 11 Wsw Belleville, IL
Jul 17, 3:36 PM CDTHAIL 12 Nw Belleville, ILReported at Memorial Hospital.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 1:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 871 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
871 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

720 
WUUS53 KLSX 172017
SVRLSX
ILC119-163-172100-
/O.NEW.KLSX.SV.W.0288.230717T2017Z-230717T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
317 PM CDT Mon Jul 17 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Madison County in southwestern Illinois...
  Northern St. Clair County in southwestern Illinois...

* Until 400 PM CDT.

* At 317 PM CDT, a severe thunderstorm was located over East St.
  Louis, moving southeast at 30 mph.

  HAZARD...Two inch hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Belleville, Granite City, O'Fallon, East St. Louis, Collinsville,
  Fairview Heights, Cahokia, Swansea, Shiloh, Pontoon Beach,
  Centreville, Freeburg, Caseyville, Washington Park, Millstadt,
  Madison, Venice, Cahokia Parks Airport, Smithton, and Fairmont
  City.

This includes Interstate 64 in Illinois between exits 9 and 12.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3837 8995 3834 9006 3861 9019 3864 9018
      3873 9012 3847 8981
TIME...MOT...LOC 2017Z 321DEG 26KT 3862 9011 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Carney
3 follow-up statements
454 
WWUS53 KLSX 172033
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
333 PM CDT Mon Jul 17 2023

ILC119-172043-
/O.CAN.KLSX.SV.W.0288.000000T0000Z-230717T2100Z/
Madison IL-
333 PM CDT Mon Jul 17 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MADISON COUNTY IN
SOUTHWESTERN ILLINOIS IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Illinois.

LAT...LON 3837 8995 3834 9006 3857 9016 3866 9003
      3847 8981
TIME...MOT...LOC 2033Z 322DEG 26KT 3852 9002 

$$

ILC163-172100-
/O.CON.KLSX.SV.W.0288.000000T0000Z-230717T2100Z/
St. Clair IL-
333 PM CDT Mon Jul 17 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR CENTRAL ST. CLAIR COUNTY...

At 333 PM CDT, a severe thunderstorm was located over Belleville,
moving southeast at 30 mph.

HAZARD...Two inch hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Belleville, O'Fallon, East St. Louis, Fairview Heights, Cahokia,
Swansea, Shiloh, Centreville, Freeburg, Caseyville, Washington Park,
Millstadt, Cahokia Parks Airport, Scott AFB, Smithton, Alorton,
Sauget, Floraville, and Paderborn.

This includes Interstate 64 in Illinois between exits 9 and 12.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3837 8995 3834 9006 3857 9016 3866 9003
      3847 8981
TIME...MOT...LOC 2033Z 322DEG 26KT 3852 9002 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Carney
740 
WWUS53 KLSX 172043
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
343 PM CDT Mon Jul 17 2023

ILC163-172100-
/O.CON.KLSX.SV.W.0288.000000T0000Z-230717T2100Z/
St. Clair IL-
343 PM CDT Mon Jul 17 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR CENTRAL ST. CLAIR COUNTY...

At 343 PM CDT, a severe thunderstorm was located over Belleville,
moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Belleville, Fairview Heights, Swansea, Shiloh, Freeburg, and
Smithton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3837 8996 3836 9001 3855 9007 3860 9000
      3847 8981 3837 8995
TIME...MOT...LOC 2043Z 317DEG 24KT 3850 8997 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Carney
730 
WWUS53 KLSX 172049
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
349 PM CDT Mon Jul 17 2023

ILC163-172059-
/O.CAN.KLSX.SV.W.0288.000000T0000Z-230717T2100Z/
St. Clair IL-
349 PM CDT Mon Jul 17 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ST. CLAIR COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, gusty winds and
heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Illinois.

LAT...LON 3837 8996 3836 9001 3855 9007 3860 9000
      3847 8981 3837 8995
TIME...MOT...LOC 2046Z 321DEG 26KT 3846 8993 

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 12:37 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 17, 12:37 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1237 PM CDT Mon Jul 17 2023

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 243 AM CDT Mon Jul 17 2023

1) The initial concern is the west-to-east oriented, broken line
of convection lined up south of the I-70 corridor. Localized flood
potential will result from heavy rainfall. Isolated wind gusts
and hail are possible, most of which remain below severe limits.

2) Additional scattered thunderstorms development is possible this
afternoon with get best potential over southeast Missouri and
southwest Illinois.

IR satellite shows a mass of convective cloud cover that extends
from central Missouri eastward through sections of southwest
Illinois. Radar imagery shows a broken line of convection that
developed quite rapidly since 05z this morning. Initially
development supported updrafts that with 50-60 dBz reflectivity
briefly reaching near 30k feet before weakening.

SPC hourly mesoanalysis shows the activity has aligned just north
of a MUCAPE gradient with values generally between 2500-3000 J/kg.
This is within a region of deep moisture convergence at the front
end of a modest 30 kt westerly mid-level jet that lines up over a
narrow corridor of west-to-east oriented surface convergence. The
surface to mid-level environment has further been supported by
mid/upper ascent as a shortwave moves overhead. While initial
updraft were pushing 50-60 dBz into the -20 to -30C layer, much of
it has been elevated enough to curb any real threat of large
hail. Given DCAPE values near 1000 J/kg, gusts around 40 knots has
been observed with some of the strongest cells as the cores
dropped. PWATs of 1.5-2.0 inches, the orientation of the line and
training over some areas has been a greater concern with 1-3
inches (very localized 4 inches) being estimated by radar. A
report of more than 2 inches (Rosebud, MO) and rapid rises on
smaller streams has validated the estimates.

The shortwave is projected to cross the southern CWA through about
12z this morning, along with a slow southward push to the line in
the latest radar trends. Until then, localized heavy rain and
nuisance flooding will be the main concern. Thereafter, we will
likely see a downward trend in thunderstorm activity. By mid-
afternoon, hi-res guidance shows surface destabilization by means
of 3000+ J/Kg of SBCAPE. Fortunately, better support sinks south
of the CWA along west/east oriented upper trough. Though CAPE
values are certainly supportive, weaker shear (20-25 knots) and
modest mid-level lapse rates (around 7C) may produce a strong
storm with small hail and gusty winds. Marginally severe hail and
wind gusts cannot be ruled out but will likely remain localized.

The potential MCS that we've been watching the last couple of
days looks to take shape over the Plains later tonight with most
of the HREF CAMs keeping the core of the system over western
sections of Missouri. While there is some question to its eastward
extent, it will likely be in its weakening phase Tuesday morning
as it has any chance to impact the forecast area.

Maples

.LONG TERM...  (Tuesday Night through Sunday)
Issued at 409 AM CDT Mon Jul 17 2023

The primary focus will be on the potential for an organized round
of convection with severe potential Tuesday evening into Tuesday
night.

Long range guidance has consistently advertised an eastward shift
in the upper level pattern over the last few days. This would
shift the active MCS track to the east from where is has been and
consequently places it somewhere within the mid-Mississippi
Valley. Most of the available medium to long range guidance
points around 00z and after Tuesday evening into Tuesday night. As
the shortwave rounds the ridge, MUCAPE values of around 3000 J/kg
arc around the northern periphery of the mid-level ridge with the
gradient situated over northern Missouri and running down the
Mississippi River from east-central Missouri southward. Meanwhile,
the core of the low level jet strengthens to 40-50 knots over
southern sections of Missouri with the nose of the jet aimed at
the CWA, all within a broad area of deep moisture with surface
dewpoints in the upper 60s to low-70s. This should set the stage
for development late Tuesday generally along the Mississippi
River, where strong to severe thunderstorms will be capable of
producing large hail and damaging winds.

Beyond Tuesday night, the remainder of the week continues to look
active. However, confidence is low on the exact timing or
placement of thunderstorms potential through the period. The upper
ridge begins to shift back westward as the eastern extent
flattens. This results in more of a west-to-east track to the
upper level disturbances. Meanwhile, the Tuesday night system
could shunt a surface boundary to the south as surface high
pressure over the central Plains northerly surface flow underneath
northwest flow aloft. While there additional thunderstorm chances
scattered through the remainder of the week, much of it is going
to hinge on the position of any remnant surface boundaries, which
at this point of favoring southern section of Missouri and
Illinois. It is possible that northern sections of the forecast
area see a lot of dry time in the period with cooler than normal
temperatures.

Maples

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1231 PM CDT Mon Jul 17 2023

A weak cold front stretching from northern MO into central IL at
midday will move slowly southward this afternoon. We could see
scattered showers and thunderstorms develop along this front,
however both there location and coverage is uncertain. I have
included VCSH at the St. Louis region terminals and VCTS at
KCOU/KJEF from 20-00z to account for the potential and
uncertainty. If storms do indeed form and impact the terminals
then a short period of MVFR-IFR flight conditions will be
possible. Otherwise VFR flight conditions are expected.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 17, 4:08 AM CDT, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
408 AM CDT Mon Jul 17 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-180915-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
408 AM CDT Mon Jul 17 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Locally heavy rain is possible from central into southeast Missouri
and southwest Illinois early this morning. Isolated to scattered
thunderstorms area expected this afternoon. A thunderstorm or two
could be strong but the threat for severe weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are expected over parts of the area Tuesday through
Friday. Thunderstorms late Tuesday evening and Tuesday night could be
strong to severe with damaging winds, large hail and heavy rainfall.

There are additional chances of thunderstorms over parts of the area
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Maples

In the hours before

Local storm report, Jul 17, 1:18 PM CDT, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
118 PM CDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 AM     Tstm Wnd Dmg     1 N Jefferson City      38.59N 92.19W
07/17/2023                   Cole               MO   Broadcast Media

            Delayed report. Small trees down. Time
            estimated from radar.

&&

MRM
Local storm report, Jul 17, 2:44 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
244 PM CDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     Hail             4 N Florissant          38.85N 90.32W
07/17/2023  E1.25 inch       St. Louis          MO   Public

&&

MRM
Local storm report, Jul 17, 2:46 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
246 PM CDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     Hail             Godfrey                 38.97N 90.19W
07/17/2023  E1.00 inch       Madison            IL   Public

            Mix of pea, dime, and quarter sized hail.

&&

MRM
Local storm report, Jul 17, 2:47 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
247 PM CDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     Hail             2 NE Florissant         38.82N 90.30W
07/17/2023  E1.00 inch       St. Louis          MO   Public

&&

MRM
Local storm report, Jul 17, 2:54 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
254 PM CDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     Hail             1 NE Florissant         38.80N 90.32W
07/17/2023  M2.00 inch       St. Louis          MO   Public

            via Twitter, time estimated from radar.

&&

MRM
Local storm report, Jul 17, 3:12 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
312 PM CDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     Hail             1 WNW Spanish Lake      38.80N 90.23W
07/17/2023  M1.25 inch       St. Louis          MO   Public

            At intersection of Highway 367 and Parker
            Road. Via picture on Facebook.

&&

MAB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:56 AM CDTSevere Thunderstorm WarningLSXRandolph39 min
Jul 17, 2:19 PM CDTSevere Thunderstorm WarningLSXJersey, Macoupin, Madison41 min
Jul 17, 2:42 PM CDTSevere Thunderstorm WarningLSXMadison48 min
Jul 17, 2:57 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXMadison, Saint Clair48 min
Jul 17, 6:28 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery47 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.